What causes those pesky cramps and when are they dangerous? When should you worry about leg cramps, charlie horses, and muscle spasms? The House Call Doctor takes on leg cramps.
In general, cramps are a sign that things are out of balance. A recent study in the Canadian Medical Association Journal provided research even that showed nighttime leg cramps may be seasonal, based on prescriptions and internet searches related to leg cramps.
Another less serious reason for leg cramps is that your electrolytes are out of balance. Electrolytes are the chemicals that help the muscle contract. The main electrolytes are sodium, potassium, and calcium. If any of these gets out of whack, the muscle doesn’t work like it should, resulting in cramping.
What Causes an Electrolyte Imbalance?
What causes these electrolytes to get messed up? There are a number of things that can lead to this:
- Overheating and sweating: Overheating and sweating a lot will cause the body to lose sodium, potassium, and magnesium.
- Medications: Certain medications can also cause the body to lose these chemicals, the most common of which is the water pill, or diuretic.
- Medical problems: Finally, there are medical problems that can cause the balance of these chemicals in the blood to go awry. Examples of medical issues which can result in leg cramps include diabetes, kidney failure, and dehydration.
Other Causes of Leg Cramps
In addition to claudication and electrolyte imbalance, the last of the major causes of leg cramps are medications. Besides the aforementioned diuretics, other medications, such as blood pressure and cholesterol drugs, can make the muscles ache and even cramp up.
Sometimes the cramps are a mystery. A good portion of the time, leg cramps at night don’t have a clear cause. That makes their treatment more challenging (and it drives both doctor and patient a little crazy).
When Should You Worry About Leg Cramps?
When should you worry about leg cramps? In general, cramps are a sign that things are out of balance. If you have pain in your legs whenever you walk and the pain gets better after resting, tell your doctor. That might be a sign of claudication and the narrowing of the blood vessels in the legs could be a sign that you have narrowing of other blood vessels in your body, such as those supplying the heart and brain. People with claudication are at a significantly increased risk of having a heart attack.
Leg cramps that begin after you’ve started a medication are also concerning. Sometimes the medications could be causing a decrease in blood flow to the legs, and sometimes (as is the case with certain cholesterol medications) they could be damaging the muscles (although rare). Technically, the pain from cholesterol medications is not a crampy pain, but generalized aches—though everyone is different.
Please note that all content here is strictly for informational purposes only. This content does not substitute any medical advice, and does not replace any medical judgment or reasoning by your own personal health provider. Please always seek a licensed physician in your area regarding all health related questions and issues.